MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL, RIGHT T2 GTN Ø8X380 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL, RIGHT T2 GTN Ø8X380 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 18510838S
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Information (3190)
Date of Event 04/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that patient was treated with a stryker gtn2 nail on (b)(6) 2018 after femoral fracture.After 4 months, with normal load, it has been determine that the nail has bent.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the nail significantly bent in medio-lateral direction.The original geometry in the medio-lateral direction is straight.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.As per the dhr, surgeon used an expired implant.The product was manufactured in june 2012 and product was used in surgery on (b)(6) 2018.No indications of material, manufacturing or design related problems were found during the investigation.However, the nail design, material and strength were successfully tested and specified during development; the nails are qualified for their specified application under normal conditions.Referring to the above appearances of the nail, extraordinary high forces are required to cause such a deformation/ bending of a nail.A direct trauma (e.G.Accident, fall), a sudden stumbling or extremely high postoperative loads are the most probable causes.However further information about the event and its circumstances were not provided although requested for several times.As no patient data or information about the post implant activity were available, it could not be determined if the patient had been compliant to the surgeon¿s instructions.Based on the information given above the cause of the case is attributed to the patient.With available information a deficiency of the device could not be verified.A review of the labeling did not indicate any abnormalities.Ifu clearly instructs user that: ¿in many instances, adverse results may be clinically related rather than device related.The following are the most frequent adverse effects involving the use of internal fracture fixation devices: ¿ delayed union or non-union of the fracture site.¿ these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ improper alignment can cause a mal-union of the bone and/or bending, cracking or even breakage of the device.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The lot code shown on the patient record label (k680335ra) indicates that the device has been repacked by the manufacturer.During this process the product was also re-sterilized.The new packaging and labeling shows the modified lot code k680335ra (instead of k680335), a different manufacturing date (b)(6) 2017) and expiry date (b)(6) 2022).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.
 
Event or Problem Description

Brand Name
FEMORAL NAIL, RIGHT T2 GTN Ø8X380 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8601225
Report Number0009610622-2019-00244
Device Sequence Number14001598
Product Code HSB
UDI-Device Identifier04546540647221
UDI-Public04546540647221
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K101438
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2022
Device Catalogue Number18510838S
Device Lot NumberK680335RA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2019
Initial Date Received by Manufacturer 04/22/2019
Supplement Date Received by Manufacturer08/12/2019
09/16/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date09/06/2019
09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;